Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
|texpenguin - Mon Apr 06, 2009 4:02 pm||
I'll start with my questions, then give you the long backstory! I'd like to know if cognitive disfunction that was likely the result of a long term medication side effect can be reversed or lessened, and what sort of doctor should I seek out? I haven't been able to find a neurologist in my area that even gets close to cognitive function disorders. Most specialize in neuromuscular disorders or childhood ADHD and autism. I haven't found any neuropsychologists in my area either. I'm willing to travel, but need a suggestion on where to look for a national directory of doctors to find the right one for this.
I was on Celexa for 2+ years to deal with mild to moderate depression. At about 1.5 years, I started to have odd symptoms, including extreme itching in my hands and feet, lack of focus, disphasia/aphasia (saying the opposite word of what I intended, not being able to recall words I know), and short term memory issues (forgetting what I was saying halfway through the sentence, completely forgetting something somebody told me 2 minutes ago, then remembering it 2 weeks later).
I started seeing doctors and was given Zyrtec for the itching (it must be eczema!) and told that my memory issues were just due to me getting older (I was only late 20's at the time). Someone suggested I look into the long-term effects of the drugs I was on, and I came across many similar accounts from other Celexa users that had experienced both the itching extremities and the same memory issues as me.
So, I got off Celexa. The itching went away instantly, and the memory issues improved quite a bit (though not completely) over the next couple of years, but now my cognitive function seems to be in a fast decline again. I'm not on other antidepressants. I am on a new blood pressure med (amlodopine) as atenolol, which I'd been on since college, quit working. I've had a full and throrough work up by a cardiologist, ruling out all underlying causes for my high BP, which was discovered when I was in college, and it has been classed now as 'ideopathic'.
The specific memory issues I'm having are: 1) inability to recall what someone said to me 2 minutes ago, even though I remember that we talked, and that there was something I needed to remember. I have to either write it down, or receive some sort of mind trigger to recall the info. But, the info is there, because I will remember it randomly later, either 3 hours later, 3 days later, or 3 weeks later. I'll remember, for example a week later, that someone had handed me a note on the way out the door and asked me to please bring them back something needed urgently from the store. In that case, I walked to the car with the note in my hand, set the note on the passenger seat of the car, then drove home, forgetting entirely, until a week later, when I saw that person and the memory triggered. I had seen that person many times that week, but for some reason it didn't trigger for a week. 2) Inability to recall words I've known forever. I can get a dozen closely related words or words that sound similar, but I have a hard time getting the one I want. I know I know it, but can't fish it out. Or sometimes, I can get the first letter or sound, and have to just brainstorm words with that sound until it triggers. I used to have a phenomenal short term memory. I learned the entire human skeletal system in 20 minutes and aced the test, and I could tell you where every object that I had seen in my house in the last three weeks was. Now I can't find something that I set down 2 minutes ago, even by retracing my steps. Sometimes I can't even remember what the object was that I set down; I just know I was doing something with it and need to find it! 3) I easily lose my train of thought in the middle of a sentence, and can't begin to get it back, even when someone repeats for me what I had already said and what we were talking about. It makes me sound like a moron. I used to be quite articulate. 4) I have a general inability to focus on my job (though that's probably partially boredom!), to concentrate on any one task for long period of time, to form my thoughts into coherent sentences, etc. 5) I'm tired all the time. It doesn't matter if I get 6 hours of sleep or 12 hours of sleep, I'm still lethargic and could stand to take a nap. I fall asleep in front of the tv, even shows that I very much like, if I'm not also doing something active with my hands. On the flipside, doing something with my hands reduces my ability to pay attention to the show, so I miss things.
What's NOT wrong: 1) My long term memories are still there and accessible. My earliest memories have started to fade, but they don't seem to have faded any more than is normal with age (though my husband says that I went from phenomenal to normal much faster than I should have). 2) Though my short term memories aren't accessible, they still seem to be converting into accessible long term memories, as evidenced by the fact that I'm remembering things that I forgot much after the fact. 3) My vocabulary (which is better than average) still seems to be there, and I can access the words in many contexts (word games for example, no probs there). I don't think I've lost any words, I just can't call them up in conversation.
So, any advice you could offer would be much appreciated. I'm tired of living by post-its and cell phone reminders!
|John Kenyon, CNA - Wed Apr 15, 2009 10:06 pm||
Hi there --
First, Celexa as the primary suspect in this matter: There's very little in the literature beyond the usual transient "brain cobwebs" sort of side effects, but this is mitigated by two factors. One, Celexa has a lot of other, far more immediately serious potential side effects, which means there may be other organic ones that haven't been identified yet. Two, discontinuance of Celexa seems to have relieved a great many of the adverse effects you'd been suffering while on it, which is "anecdotal" but a least convincing.
Now then: there is a third problem which enters into this: the Horrible Coincidence Theory, which is operative more often than not, wherein something happens and the cause is relatively clear, but there are other things going on that overlap and are therefore masked or distracted from by the original problem. In other words, Celexa may have been responsible for some of the symptoms (and almost certainly was) but there may be an independent cause for the one remaining symptoms which has recurred independent of Celexa use, namely the cognitive dysfunction and short-term memory deficit.
You'll need to be evaluated for a number of central nervous system (CNS) diseases and disorders, including MS, as well as some psychological ones which also carry CD as a prominent feature. I doubt the latter will show anything up because there's not only nothing in your history to suggest this, but your post is extremely clear and even lyric in its form. Still, you'll want to eliminate all the possible causes of this. You can already discard the "age" explanation, as it's never valid, even in the elderly. Age alone does not cause cognitive dysfunction, although statistically it is more likely with advancing age. So is everything else that can possibly go wrong, which utterly puts the lie to this brush-off remark.
Finding an appropriate neurologist or neuropsychologist. While I could try and narrow down a search for you, it seems your immediate location isn't exactly full of the sort of practices you're needing, so I'll make one suggestion, linked here: http://www.neuropsych.com/ and hopefully this will help you find perhaps a near-ideal practice to get to the bottom of this. The center linked here is located in Nyew York, USA, so if you're on the opposite coast let me know and we can look further, but this should at least give you a starting point.
I hope this is helpful to you, and that you get to the bottom of this mystery soon. Meanwhile, please follow up with us here as needed. My best to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.